Oklahoma, 2015

Flash Flood in Oklahoma, May 24, 2015

May 24, 2015 · NWS SHV · 1 event in 1 county or zone

Excessive heavy rainfall developed across McCurtain County in Southeast Oklahoma during the late morning and early afternoon hours of May 24th. A complex of storms moved eastward out of Southern Oklahoma and North Central Texas during the morning hours of May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall developed across McCurtain County in Southeast Oklahoma during the late morning and early afternoon hours of May 24th. A complex of storms moved eastward out of Southern Oklahoma and North Central Texas during the morning hours of May 24th. These storms moved into McCurtain County and produced copious amounts of rainfall which produced flash flooding east of Battiest, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 24, 9:23 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 24, 9:23 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1023 AM CDT SUN MAY 24 2015

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND TSTMS OVER MUCH OF E TX CONTINUE
TO MOVE N THIS SUNDAY MORNING. ALSO WIDESPREAD MVFR CEILINGS EXPECTED
TO CONTINUE THROUGHOUT THIS SUNDAY IN A VERY MOIST AND UNSTABLE AIR
MASS.

EXPECT WIDESPREAD MVFR CEILINGS AND SCT TO NUMEROUS SHOWERS AND TSTMS
TO CONTINUE THROUGH MONDAY IN A CONTINUED VERY MOIST AIRMASS. /VIII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  70  83  69 /  90  60  70  80
MLU  86  70  82  70 /  60  80  70  80
DEQ  76  68  79  67 /  90  60  70  80
TXK  81  69  82  68 /  90  60  70  80
ELD  83  69  82  68 /  70  80  70  80
TYR  78  71  83  69 /  90  40  80  80
GGG  79  71  83  69 /  90  40  70  80
LFK  79  73  83  70 /  90  50  70  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ARZ050-051-059>061-
     070>073.

LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ001>006-010>014-
     017>022.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

08
Hazardous weather outlook, May 24, 5:17 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 AM CDT SUN MAY 24 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
617 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE REGION
TODAY...AHEAD OF A STRONG UPPER LEVEL DISTURBANCE THAT WILL LIFT
NORTHEAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT. DAYTIME
HEATING WILL HELP TO DESTABLIZE THE AIR MASS AHEAD OF THIS
DISTURBANCE...ESPECIALLY OVER DEEP EAST TEXAS...NORTH LOUISIANA
AND SOUTHWEST ARKANSAS...AS STRONG SHEAR AND FORCING ALOFT AHEAD
OF THIS DISTURBANCE SPREADS INTO THE REGION. ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. HOWEVER...THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...WHICH WILL
FALL OVER GROUNDS THAT STILL REMAIN SATURATED FROM EXCESSIVE
RAINFALL THAT FELL EARLIER THIS PAST WEEK. ONE TO THREE INCHES OF
RAIN...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE...WHICH
WILL CONTRIBUTE TO INCREASED RUNOFF AND THE POTENTIAL FOR FLASH
FLOODING. THE HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORM THREAT WILL
DIMINISH FROM WEST TO EAST THIS EVENING...ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST OVERNIGHT MAINLY OVER DEEP
EAST TEXAS AND NORTH LOUISIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ONCE AGAIN
MONDAY AFTERNOON AND EVENING OVER THE REGION...AHEAD OF ANOTHER
STRONG UPPER LEVEL DISTURBANCE THAT WILL MOVE INTO THE SOUTHERN
PLAINS. DAYTIME HEATING WILL CONTRIBUTE TO AIR MASS DESTABILIATION
MONDAY AFTERNOON...SUCH THAT SCATTERED SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE OVER EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH
LOUISIANA. HOWEVER...THE PRIMARY THREAT WILL AGAIN BE LOCALLY
HEAVY RAINFALL...WITH ADDITIONAL AMOUNTS OF TWO TO IN EXCESS OF FOUR
INCHES LIKELY. THIS WILL RESULT IN RAPID RUNOFF AND ENHANCE THE
POTENTIAL FOR FLASH FLOODING OVER MUCH OF THE REGION.

THE HEAVY RAINFALL THREAT WILL DIMINISH TUESDAY MORNING WITH THE
DEPARTURE OF THIS DISTURBANCE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR THE
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AND FLASH FLOODING...AS
WELL AS RAINFALL REPORTS.

15

In the hours before

Special weather statement, May 24, 9:35 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT SUN MAY 24 2015

TXZ108-110-124-125-136>138-150-152-241615-
GREGG TX-WOOD TX-RUSK TX-CAMP TX-HARRISON TX-NACOGDOCHES TX-
UPSHUR TX-FRANKLIN TX-SMITH TX-
1035 AM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR RUSK...SOUTHWESTERN HARRISON...
WESTERN CAMP...UPSHUR...NORTH CENTRAL NACOGDOCHES...WOOD...EASTERN
SMITH...GREGG AND FRANKLIN COUNTIES UNTIL 1115 AM CDT...

AT 1030 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COMO TO QUITMAN TO 7
MILES SOUTHEAST OF LINDALE TO ARP TO NEAR NEW SALEM TO 7 MILES
NORTHEAST OF NACOGDOCHES...AND MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
THESE WINDS WILL BE STRONG ENOUGH TO DOWN SOME TREES DUE TO THE
NEARLY SATURATED SOILS AND FACT THAT TREES HAVE FULL LEAF COVERAGE.
IN AND NEAR THESE THUNDERSTORMS AVOID STANDING UNDER LARGE
LIMBS OR TREES IN STANDING WATER.

LOCATIONS IMPACTED INCLUDE...
TYLER...LONGVIEW...NACOGDOCHES...HENDERSON...KILGORE...WHITE OAK...
GLADEWATER...GILMER...WINNSBORO...LEESBURG...MOUNT VERNON...
OVERTON...QUITMAN...TATUM...BIG SANDY...HAWKINS...NEW LONDON...ARP...
GARRISON AND CLARKSVILLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS ESPECIALLY FAST MOVING WATER OF ANY DEPTH.

&&

LAT...LON 3296 9531 3334 9531 3319 9512 3304 9513
      3307 9504 3283 9487 3255 9482 3238 9447
      3207 9460 3198 9460 3197 9451 3187 9446
      3156 9455 3187 9492 3214 9499 3214 9505
      3235 9530 3296 9556
TIME...MOT...LOC 1530Z 187DEG 38KT 3304 9554 3280 9544 3246 9529 3226
9505 3198 9491 3172 9460

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
May 24, 10:30 AM CST to 12:00 PM CST
Where
McCurtain County, 0.99 mi ENE of Battiest to 1.95 mi WNW of Clebit
Cause
Heavy Rain
Property damage
$8,000
Reported by
COOP Observer
Coordinates
34.405, -94.914

Flash Flooding on Battiest Pickens Road resulted in a high water rescue when a vehicle crossed a flooded roadway. The car was washed off the road into Coon Creek between Bethel and Battiest. The driver and child were rescued without any injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569683.